Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 376, NWS Mobile, AL

October 6, 2021

NWS Mobile, AL issued this special marine warning at Oct 6, 2021, 4:45 AM CDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2021, 4:45 AM CDT (09:45 UTC)
Expired
Oct 6, 2021, 5:30 AM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 58 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

031 
WHUS54 KMOB 060945
SMWMOB
GMZ635-636-655-061030-
/O.NEW.KMOB.MA.W.0376.211006T0945Z-211006T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
445 AM CDT Wed Oct 6 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Western Choctawhatchee Bay...

* Until 530 AM CDT.

* At 444 AM CDT, strong thunderstorms were located along a line
  extending from near Okaloosa Pier to near Okaloosa Deep Water Reef,
  moving east at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  West Choctawhatchee Bay, Fort Walton Beach, Shalimar, Fort Walton
  Liberty Ship Reef, Destin, East Pass At Destin, Mid Bay Bridge and
  Okaloosa Pier.

LAT...LON 3040 8652 3038 8639 3004 8640 3005 8655
      3039 8673 3039 8652 3040 8658 3043 8664
      3043 8660 3048 8659 3043 8656 3051 8649
      3048 8646 3051 8642 3045 8642 3048 8628
      3040 8623
TIME...MOT...LOC 0944Z 249DEG 17KT 3037 8664 3003 8647 

HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
520 
FZUS74 KMOB 061031
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
531 AM CDT Wed Oct 6 2021

GMZ635-636-655-061039-
/O.EXP.KMOB.MA.W.0376.000000T0000Z-211006T1030Z/
531 AM CDT Wed Oct 6 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 530 AM CDT...

The affected areas were... 
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Eastern Choctawhatchee Bay...
Western Choctawhatchee Bay...

Most of the thunderstorms have moved out of the area, thus the 
warning has been allowed to expire.  Some thunderstorms will 
continue to affect eastern Choctawhatchee Bay, but wind gusts are 
expected to remain below 34 knots over this portion.

LAT...LON 3040 8652 3038 8639 3004 8640 3005 8655
      3039 8673 3039 8652 3040 8658 3043 8664
      3043 8660 3048 8659 3043 8656 3051 8649
      3048 8646 3051 8642 3045 8642 3048 8628
      3040 8623
TIME...MOT...LOC 1029Z 249DEG 17KT 3045 8641 3011 8624 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Oct 6, 4:33 AM CDT, 12 minutes earlier.

Area forecast discussion, Oct 6, 4:33 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
433 AM CDT Wed Oct 6 2021

...Continued Heavy Rainfall Threat through Late Wednesday...

.NEAR TERM UPDATE /Now Through Thursday/...Bands of very heavy rain
continue to move north over portions of south central Alabama and
the Florida Panhandle early this morning where weak low level
convergence remains in place. Showers and storms will continue to
develop over these areas through Wednesday morning before gradually
shifting east mid-morning. Many areas across south central Alabama
and the northwest Florida panhandle have already accumulated
widespread 4 to 8 inches of rainfall, with localized amounts in
excess of 10 inches especially near Pensacola, FL and Brewton, AL.
Any additional rainfall in these areas could quickly lead to
significant flash flooding. Areas of patchy dense fog also remain
possible early this morning especially over inland portions of the
area. Lows tonight will be in the mid 60s over western portions of
the area while eastern areas reach into the mid to upper 60s.

A vertically stacked upper low currently resides over the Lower
Mississippi Valley. This low will begin to slowly lift north
throughout the day Wednesday which will cause heights to increase
slightly (about 4 dam) over the area. At the surface, an inverted
trough lingers just to the west of the local area as a weak low
pressure develops along the boundary and over the offshore waters.
Southerly flow ahead of the boundary continues to funnel in deep
layer moisture especially over portions of south central Alabama and
the northwest Florida panhandle where precipitable water values
remain around 1.6 to 1.8 inches. Another round of scattered to
numerous showers is therefore expected to develop once again
throughout the day Wednesday generally along and east of I-65 and
over the Florida panhandle. By Wednesday afternoon, the inverted
trough will retrograde slightly west causing convection to spread
inland and west over portions of southwest Alabama, but should be
more scattered to locally numerous in coverage due to precipitable
water values being slightly lower in the range from 1.2 to 1.4
inches. Regardless, heavy rainfall and flash flooding will continue
to be the main concerns on Wednesday given how saturated the ground
already is. Storms will be capable of producing a couple of inches
of rain in a very short period of time and with the mean flow
remaining parallel to the boundary, these efficient rainmakers will
repeatedly moves over the same locations, which will only exacerbate
the ongoing flooding. The FLASH FLOOD WATCH remains in effect
through Wednesday night.

The upper low continues to lift north into the Ohio Valley on
Thursday as an upper level ridge begins to build into the central
CONUS. A rather sharp moisture gradient will be in place across the
area as the surface boundary remains draped across the region.
Portions of southeast Mississippi and southwest Alabama will likely
see precipitable water values in the 1 to 1.2 inch range while our
far eastern zones and the FL panhandle continue to see values around
1.6 to 1.8 inches. CAMs indicate another round of scattered to
numerous showers and storms mainly over the Florida panhandle
Thursday morning and afternoon. Meanwhile, our western zones remain
much drier with only isolated to scattered coverages.

Highs will be in the low 80s on Wednesday due to the increased rain
chances and cloud cover, but will gradually increase into the lower
to mid 80s on Thursday as rain chances start to decrease. /14

&&

.SHORT TERM /Thursday night Through Friday night/...An upper trof
over the eastern states shifts slowly eastward during the period
an an upper ridge over the Plains likewise advances slowly
eastward. A weak frontal boundary will be located from the mouth
of the Mississippi River to near coastal Alabama and nearly into
central Alabama. This weak feature either dissipates or shifts
eastward, but regardless a light northerly surface flow develops
over the area Thursday night which prevails through Friday night.
Drier air with precipitable water values near 1.0-1.2 inches will
have been already flowing into the western half of the area by
the beginning of the period, and gradually spreads into the
remainder of the area through Friday. Have continued with slight
chance to chance pops Thursday night along and east of I-65, with
dry conditions further to the west. Similar pops continue for
Friday then dry conditions prevail areawide for Friday night. Lows
Thursday night range from the lower to mid 60s along/west of I-65
to upper 60s/near 70 east of I-65. Lows Friday night range from
the lower 60s well inland to the mid/upper 60s at the coast. Highs
on Thursday will be in the lower to mid 80s. A low risk of rip
currents is expected through the period. /29

&&

.EXTENDED TERM /Saturday Through Tuesday/...The upcoming weekend
looks to be quiet and dry as an upper-level ridge builds over the
area. This dry pattern is short-lived, however, as an upper-level
trough, with an associated surface boundary, begins to push into the
area by Monday. With flow turning southerly to southwesterly out
ahead of the boundary, the chance of isolated to scattered
showers and thunderstorms returns on Monday. Drier air may try to
filter into the northern communities of our CWA on Tuesday,
depending on the progression of the boundary. For now, kept chance
PoPs for the southern half of the area on Tuesday, gradually
decreasing to slight chance in the northern half. Temperatures
look to remain constant throughout the period, with highs
generally in the mid 80s and lows in the mid to upper 60s, with
low 70s along the coast. /96

&&

.MARINE...

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ053>060-262-264-
     266.

FL...Flash Flood Watch through this evening for FLZ201>206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Oct 5, 10:47 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1047 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      3 NW ROBERTS            31.11N 86.93W
10/05/2021                   ESCAMBIA           AL   LAW ENFORCEMENT

            ALABAMA LAW ENFORCEMENT AGENCY RELAYED A
            REPORT OF A PARTIAL ROAD CLOSURE AT U.S. 29
            AND RIDGE ROAD DUE TO WATER OVER THE
            ROADWAY.

&&

21/CLL
Local storm report, Oct 5, 11:53 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1153 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLASH FLOOD      1 S BOYKIN              31.17N 86.87W
10/05/2021                   ESCAMBIA           AL   BROADCAST MEDIA

            PUBLIC REPORT THAT PART OF COUNTY ROAD 69 OR
            DAMASCUS ROAD WAS IMPASSABLE DUE TO
            SIGNIFICANT FLASH FLOODING. RELAYED VIA
            SOCIAL MEDIA BY BROADCAST MEDIA.

&&

21/CLL
Special weather statement, Oct 6, 2:23 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
223 AM CDT Wed Oct 6 2021

FLZ205-206-060815-
Okaloosa Inland FL-Okaloosa Coastal FL-
223 AM CDT Wed Oct 6 2021

...A strong thunderstorm will impact portions of southwestern
Okaloosa County through 315 AM CDT...

At 223 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Wright, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Ocean City and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3042 8674 3066 8668 3064 8650 3046 8659
      3045 8659 3046 8660 3044 8660 3043 8661
      3042 8661
TIME...MOT...LOC 0723Z 190DEG 7KT 3048 8664

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:04 PM CDTSpecial Weather StatementMOBCovington41 min
Oct 5, 8:41 PM CDTRiver Flood WarningMOBEscambia37 hr
Oct 5, 8:46 PM CDTRiver Flood WarningMOBEscambia12 hr
Oct 5, 8:53 PM CDTRiver Flood WarningMOBEscambia6 days
Oct 5, 11:01 PM CDTAreal Flood WarningMOBConecuh, Escambia12 hr
Oct 5, 11:31 PM CDTAreal Flood AdvisoryMOBButler, Covington, Crenshaw, Escambia4 hr
Oct 6, 12:59 AM CDTAreal Flood WarningMOBConecuh, Covington, Escambia6 hr
Oct 6, 2:45 AM CDTSpecial Marine WarningMOB90 min
Oct 6, 10:00 AM CDTRiver Flood WarningMOBCovington, Escambia46 hr
Oct 6, 11:01 AM CDTAreal Flood WarningMOBConecuh, Escambia6 hr
Oct 6, 12:21 PM CDTRiver Flood WarningMOBCovington, Escambia17 hr
Oct 6, 4:57 PM CDTAreal Flood WarningMOBConecuh, Escambia12 hr
Oct 6, 12:12 AM CDTAreal Flood AdvisoryMOBOkaloosa4 hr
Oct 6, 1:21 AM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Oct 6, 2:23 AM CDTSpecial Weather StatementMOBOkaloosa52 min
Oct 6, 3:00 AM CDTFlash Flood WarningMOBOkaloosa6 hr
Oct 6, 3:46 AM CDTFlash Flood WarningMOBOkaloosa, Santa Rosa6 hr
Oct 6, 4:31 AM CDTFlash Flood WarningMOBOkaloosa, Santa Rosa6 hr
Oct 6, 4:52 AM CDTSpecial Weather StatementMOBOkaloosa38 min
Oct 6, 5:19 AM CDTFlash Flood WarningMOBOkaloosa6 hr
Oct 6, 6:19 AM CDTDense Fog AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne3 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.